Michigan, 2015

Tornado and Hail in Michigan, August 2, 2015

August 2, 2015 · NWS DTX · 61 events in 16 counties and zones

Temperatures soaring into the lower 90s across much of Southeast Michigan set the stage for severe storms as a strong cold front dropped south into southern Lower Michigan. First round of storms developed near Saginaw Bay during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Temperatures soaring into the lower 90s across much of Southeast Michigan set the stage for severe storms as a strong cold front dropped south into southern Lower Michigan. First round of storms developed near Saginaw Bay during the early afternoon hours. A second round of storms arrived during the evening hours, spawning an EF1 tornado in Owendale in western Huron County. The solid line of storms then tracked south through all of southeast Michigan, exiting the State shortly after midnight. Sporadic wind damage occurred, leaving over 60,000 DTE customers without power. Rainfall totals exceeded 2 inches in isolated spots. There was also golf ball size hail reported near Saginaw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 12:46 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 2, 12:46 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
146 PM EDT SUN AUG 2 2015

.AVIATION...

THUNDERSTORMS TO THE NORTH SHOULD CONGEAL AND DROP SOUTH THROUGH
AREA THIS EVENING AS A COLD FRONT DROPS SOUTH THROUGH THE CENTRAL
GREAT LAKES. EXPECT A DECENT CHANCE OF A POCKETS OF SEVERE WEATHER
WITHIN THIS EXPECTED AREA OF THUNDERSTORMS...WHICH WILL MOST LIKELY
PROGRESS FROM MBS AT 00Z-01Z TO THE I-94 TERMINALS BY 03Z-05Z AND
THEN EXIT SOUTH OF WHOLE AREA AFTER 06-07Z. OTHERWISE THAN PATCHY
LATE NIGHT FOG TONIGHT...VFR CONDITIONS SHOULD...ONCE AGAIN...BE THE
RULE ONCE THE STORMY WEATHER ENDS TONIGHT.

FOR DTW...MOST PROBABLE TIME FOR TSTORMS WILL BE 03-06Z IN ADVANCE
OF APPROACHING COLD FRONT.

//DTW THRESHOLD PROBABILITIES...

* LOW FOR TSTORMS THIS AFTN. MEDIUM AFTER 03Z TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1153 AM EDT SUN AUG 2 2015

UPDATE...

FORECAST REMAINS IN GOOD SHAPE AS CONVECTIVE EVOLUTION TO OUR
NORTH HAS BEEN FAIRLY PREDICTABLE TO THIS POINT. SEVERAL CLUSTERS
OF STORMS CONTINUE TO PEEL EASTWARD ACROSS NORTHERN WISCONSIN ON
INTO THE UP AND NORTHERN LOWER MICHIGAN. THUNDERSTORM CHANCES WILL
INCREASE OVER THE NORTHERN CWA THIS AFTERNOON AS THE FLOW OF WARM
AND MOIST AIR PERSISTS AND A LARGE OUTFLOW BOUNDARY ALONG THE
SOUTHERN EDGE OF STORM COMPLEXES TO THE NORTH SETTLES INTO THE
FORECAST AREA AND PROVIDES FOCUS FOR THIS INCREASINGLY UNSTABLE
AIRMASS. WHILE AN ISOLATED STORM CANNOT BE RULED OUT AS FAR SOUTH
AS M 59 LATER THIS AFTERNOON...MOST ACTIVITY WILL REMAIN NORTH OF
THE I-69 CORRIDOR.

IT LOOKS INCREASINGLY LIKE THE NEXT ROUND OF THUNDERSTORMS WILL
ACTUALLY OVERLAP WITH THIS ONGOING ACTIVITY AS OPPOSED TO BEING A
MORE DISTINCT EPISODE. A CONTINUED FLOW OF MOIST/UNSTABLE AIR
ALONG THE AFOREMENTIONED OUTFLOW BOUNDARY SHOULD MAINTAIN FAIRLY
CONSISTENT CONVECTION ALONG/NORTH OF THE CWA INTO EARLY THIS
EVENING WITH ADDITIONAL DEVELOPING ACTIVITY ALONG APPROACHING
COLD FRONT THEN SPREADING INTO THE AREA FROM NORTHERN LOWER
MICHIGAN AND WISCONSON DURING THE COURSE OF THE EVENING...WHICH
WILL ACT TO DRAG EXISTING CONVECTION ALONG THE NORTHERN BORDER
SOUTHWARD INTO THE AREA.

NET RESULT WILL BE THE SAME AS STORM CHANCES INCREASE FROM NORTH
TO SOUTH ACROSS THE AREA FROM MID TO LATE EVENING. TIMING FOR
LARGEST THREAT OF STORMS FOR METRO DETROIT STILL APPEARS TO BE
MAINLY AFTER 10 PM AND PERHAPS CLOSER TO MIDNIGHT FOR MANY
LOCALES. WITH ANY LUCK...DECLINING INSTABILITY AT THIS LATER HOUR
WILL TAKE SOME PUNCH OUT OF THE LINE OF STORMS THAT EVENTUALLY
EVOLVES AND PROGRESSES INTO THE AREA LATER THIS EVENING. THAT
SAID...THE THREAT OF SEVERE WEATHER WILL PERSIST GIVEN THE STRONG
WIND FIELD AND AT LEAST A MODERATELY UNSTABLE AIRMASS AT THAT
POINT.

PREV DISCUSSION...ISSUED 526 AM EDT SUN AUG 2 2015

UPDATE...

A REFINEMENT OF THOUGHTS AFTER PERUSING FRESH ARRIVING HIGH
RESOLUTION GUIDANCE, PARTICULARLY THE RAP, HRRR AND 00Z 3KM
EXPERIMENTAL NAM WHICH APPEAR TO BE SHEDDING SOME LIGHT ON THIS
AFTERNOON AND EVENING'S SEVERE POTENTIAL. ALTHOUGH OVERALL FORECAST
REASONING HAS NOT CHANGED, NEW INFORMATION IS INCREASING CONFIDENCE
THAT AFTERNOON CONVECTION WILL REMAIN CONFINED TO NORTHERN AREAS
ALONG THE NOSE OF THE DEVELOPING LOW-LEVEL JET WHILE AREAS SOUTH OF
M59 REMAIN CAPPED THUS INHIBITING PREMATURE OVERTURNING.

IN ADDITION TO THE PRIMARY THREAT OF UPSCALE GROWTH OF CONVECTION
INTO AN ORGANIZED MCS, A FEW STORMS COULD ALSO DEVELOP IN ADVANCE OF
THIS LINE WITHIN THE CORRIDOR PRECEDING WARM ADVECTION. THIS
PREFRONTAL CONVECTION WILL HAVE STEEP LAPSE RATES AND AN APPRECIABLE
RESERVOIR OF INSTABILITY WITH WHICH TO WORK. THE OFT CONSERVATIVE
07Z RAP INDICATING 0-1KM MLCAPE APPROACHING 2500 J/KG IN MIDLAND/BAY
COUNTY BY 22Z. IN ADDITION, STRENGTHENING SWLY FLOW WILL SUPPORT
ELEVATED BULK SHEAR DURING THIS TIME THUS POTENTIALLY SUPPORTING A
FEW SUPERCELLS AS UPSTREAM CONVECTION ORGANIZES OVER WISCONSIN, LAKE
MICHIGAN, AND NORTHERN LOWER MICHIGAN. GIVEN WELL MIXED/DEEP
BOUNDARY LAYER INDICATED ON FORECAST SOUNDINGS, IT APPEARS THAT A
POTENTIALLY SIGNIFICANT/70MPH, IF RELATIVELY ISOLATED, WIND THREAT
MAY EXIST MAINLY INVOF THE SAGINAW VALLEY IN ADVANCE OF THE MAIN
LINE AS EARLY AS 21/22Z. FOR THE SAME REASON, TORNADO THREAT WOULD
APPEAR LIMITED DUE TO HIGH LCLS. THOUGH THIS AFTN/EVENING'S
CONVECTIVE TRENDS WILL STILL BE CRITICAL, LATEST GUIDANCE DOES
SUPPORT THE OFFICIAL FORECAST STRONGLY ENOUGH TO CONSIDER
ADVERTISING A THREAT FOR 70 MPH WIND GUSTS CONDITIONAL ON MCS
ORGANIZATION. WILL ALLOW TIME FOR UPDATED SPC DAY 1 AND FOR DAY CREW
TO EVALUATE LATEST TRENDS AND HIGH RES GUIDANCE BEFORE ELEVATING
WORDING IN THE HWO AND OTHER PRODUCTS.

FINALLY, AS NOTED IN THE ORIGINAL MORNING FORECAST PACKAGE, A
LIMITED SEVERE THREAT WILL EXIST WITH ANY CONVECTION THAT TRAVERSES
LAND ACROSS THE NORTH DURING THE AFTERNOON HOURS. IF LATEST RAP RUNS
ARE ANY INDICATION, THE THERMODYNAMIC ENVIRONMENT MAY EVOLVE A BIT
FASTER THAN PREVIOUSLY FORECAST YIELDING INCREASED CONFIDENCE IN
SEVERE WIND POTENTIAL AT LEAST OVER THE THUMB PERHAPS AS EARLY AS
18Z SHOULD UPSTREAM CONVECTION DEVELOP WITHIN FAVORABLE WAA/STEEP
LAPSE RATE ENVIRONMENT.

PREV DISCUSSION...ISSUED 252 AM EDT SUN AUG 2 2015

SHORT TERM...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER MN AND WI DURING THE
PREDAWN HOURS AS A FAST-MOVING LEAD SHORTWAVE PROVIDES FORCING
WITHIN THE STEEP LAPSE RATE ENVIRONMENT BEING DRAWN EAST BY BROAD
CYCLONIC WNW FLOW. THIS ENVIRONMENT WILL RACE EAST THROUGH THE
AFTERNOON FOCUSING A CORRIDOR OF CONVECTION ACROSS PRIMARILY ACROSS
LAKE HURON AND NORTHERN LOWER MICHIGAN. SOUTHEASTERN PORTIONS OF THE
CWA WILL REMAIN LARGELY CAPPED THROUGH PEAK HEATING AS H85
TEMPERATURES RISE WELL INTO THE UPPER TEENS SUPPORTING HIGHS
APPROACHING 90F. HOWEVER, SLIGHTLY WEAKER CAPPING/BETTER FORCING
ACROSS THE NORTH WARRANT AT LEAST A HIGH CHC POP FROM THE SAGINAW
VALLEY INTO THE THUMB, INCREASING TO LIKELY BY LATE THIS AFTN. THIS
ACTIVITY WILL CARRY AT LEAST A LOW END SEVERE RISK 18-00Z NORTH OF
THE I-69 CORRIDOR AS IT WILL RESIDE ALONG THE EASTERN PERIPHERY MORE
STRONGLY SHEARED SWLY FLOW AND AS SURFACE TDS RISE INTO THE MID AND
UPPER 60S SUPPORTING MODERATE DESTABILIZATION. LATEST HRRR RUNS HAVE
A DEPICTION SIMILAR TO EXPECTATIONS, PARTICULARLY WRT TO EXPECTED
SOUTHWARD EXTENT. MEANWHILE 4KM SPC RUN APPEARS ENTIRELY TOO
GENEROUS WITH CONVECTIVE COVERAGE/EVOLUTION WITHIN STRONGLY CAPPED
AREAS.

SECOND AND POTENTIALLY GREATER SEVERE THREAT MAY EXIST TONIGHT,
LARGELY CONDITIONAL ON EXTENT OF PRECEDING AFTERNOON CONVECTION AND
QUALITY OF RECOVERY. DEVELOPING STRONG SWLY FLOW IN ADVANCE OF
PRIMARY TROUGH AXIS WILL CERTAINLY GIVE THE EXPECTED GENESIS AREA
OVER NORTHERN LOWER OR CENTRAL MI A DECENT SHOT AT RECOVERY BY 00Z.
BETWEEN 00-06Z, STRONG HEIGHT FALLS WILL SPREAD ACROSS THE GREAT
LAKES ELICITING A STRONG LLJ RESPONSE AND IMPRESSIVE MEAN WIND
THROUGH THE LOWER ATMOSPHERE. ASSUMING THE ABSENCE OF STABILIZING
EFFECTS OF EARLIER ACTIVITY, CONVECTIVE INITIATION ALONG THE
INTENSIFYING SURFACE TROUGH WOULD HAVE POTENTIAL TO GROW UPSCALE AND
PROPAGATE INTO AN ENVIRONMENT CHARACTERIZED BY 0-1KM BULK SHEAR
AROUND 40KTS, H7-H5 LAPSE RATES IN EXCESS OF 7.5C/KM, AND 0-1KM
MLCAPE OF 1500 TO 2000 J/KG. THREAT WOULD THEN DIMINISH FROM TOWARD
THE FAR SOUTHEAST AS CONVECTION ENCOUNTERS COMBINATION OF
INCREASINGLY CAPPED MID-LEVELS AND NOCTURNAL STABILIZATION.

LONG TERM...

UPPER LEVEL TROUGH AXIS (EXTENDING FROM LARGE UPPER LEVEL LOW
CENTERED OVER NORTHERN ONTARIO) WILL BE IN PLACE ON MONDAY OVER THE
CENTRAL GREAT LAKES...WITH COLD 500 MB TEMPS AROUND -14 C. THE MAIN
SURFACE COLD FRONT SHOULD CLEAR SOUTHERN MICHIGAN SHORTLY AFTER
12Z...AND SOUTHEAST MICHIGAN WILL BEGIN TO DRY OUT WITH SLOWLY
FALLING DEW PTS. HOWEVER...THERE STILL COULD BE JUST ENOUGH RESIDUAL
LOW LEVEL MOISTURE AROUND TO GENERATE SUFFICIENT INSTABILITY TO POP
ISOLATED-SCATTERED SHOWERS AND MAYBE A THUNDERSTORM...AS THERE IS
ALSO A SECONDARILY COLD FRONT WHICH LOOKS TO BE DROPPING SOUTH FROM
NORTHERN LOWER MICHIGAN...PROVIDING THE BETTER FOCUS. 850 MB TEMPS
STILL IN THE LOWER TEENS ON MONDAY...ALLOWING FOR MAXES AROUND 80
DEGREES...WILL FALL INTO THE UPPER SINGLE NUMBERS TO AROUND 10 C BY
TUESDAY...WHICH SHOULD RESULT IN MAXES HOLDING IN THE MID/UPPER 70S.
A SPOKE OF UPPER LEVEL ENERGY IS FORECASTED TO SWING THROUGH
NORTHERN LOWER MICHIGAN DURING TUESDAY..COUPLED WITH THE DAYTIME
INSTABILITY COULD TOUCH OF A FEW SHOWERS NORTH OF I-69...OTHERWISE
UPPER LEVEL NORTHWEST CONFLUENT FLOW/GENERAL SUBSIDENCE REGIME LOOKS
TO PERSIST AT LEAST INTO WEDNESDAY...SUPPORTING SLOWLY STRENGTHENING
HIGH PRESSURE OVER LOWER MICHIGAN...PROVIDING FAVORABLE RADIATING
NIGHTTIME CONDITIONS ALLOWING MINS TO FALL INTO THE LOW/MID
50S...WITH HIGHS STILL STUCK IN THE 70S FOR WEDNESDAY.

MARINE...

SOUTHWEST WINDS WILL BE INCREASING TODAY AHEAD OF A COLD
FRONT...WITH 25 KNOT GUSTS EXPECTED ACROSS ALL NEARSHORE
WATERS...AND SMALL CRAFT ADVISORIES WILL CONTINUE. COLD FRONT
ARRIVING TONIGHT LOOKS TO TRIGGER THUNDERSTORMS...WHICH COULD BE
SEVERE...PRODUCING WINDS OF 50 KNOTS.  WINDS WILL TURN WEST AND THEN
NORTHWEST BEHIND THE FRONT DURING MONDAY. WIND SPEEDS MONDAY LOOK TO
BE GREATEST OVER NORTHERN LAKE HURON...WHERE THEY WILL REACH BETWEEN
15 TO 25 KNOTS MONDAY NIGHT THROUGH TUESDAY NIGHT AS COOLER AIR
SETTLES OVER THE CENTRAL GREAT LAKES REGION. THERE WILL BE A CHANCE
OF SHOWERS AND ISOLATED THUNDERSTORMS OVER LAKE HURON DURING THIS
TIME FRAME AS WELL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR MIZ049.

LAKE HURON...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LHZ421-422-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ444.

&&

AVIATION.....DG
UPDATE.......DG
SHORT TERM...JVC
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 2, 2:51 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 AM EDT SUN AUG 2 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
351 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT. THERE IS AN
ENHANCED RISK THAT THESE STORMS WILL BE SEVERE. THE PRIMARY THREAT
IS WIND GUSTS TO 60 MPH. ADDITIONAL THREATS INCLUDE LARGE HAIL TO
ONE INCH IN DIAMETER AND AN ISOLATED TORNADO MAINLY NORTH OF THE I-
69 CORRIDOR.

THE GREATEST THREAT IS BETWEEN 8PM AND 2AM...ALTHOUGH AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE NORTH OF THE M59 CORRIDOR AS EARLY
AS 3PM. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 40 MPH.

A BEACH HAZARDS STATEMENT IS IN EFFECT FOR HURON COUNTY. SEE THE
LATEST COASTAL HAZARD MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030800-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
351 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT. THERE IS AN
ENHANCED RISK THAT THESE STORMS WILL BE SEVERE. THE PRIMARY THREAT
IS WIND GUSTS TO 60 MPH. ADDITIONAL THREATS INCLUDE LARGE HAIL TO
ONE INCH IN DIAMETER AND AN ISOLATED TORNADO MAINLY NORTH OF THE I-
69 CORRIDOR.

THE GREATEST THREAT IS BETWEEN 8PM AND 2AM...ALTHOUGH AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE NORTH OF THE M59 CORRIDOR AS EARLY
AS 3PM. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 40 MPH.

A BEACH HAZARDS STATEMENT IS IN EFFECT FOR HURON COUNTY. SEE THE
LATEST COASTAL HAZARD MESSAGE FOR DETAIL.

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 108 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 19 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
August 2, 12:49 PM EST
Where
Tuscola County, 5.71 mi ENE of Colwood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.660, -83.250

Two power lines downed, along with 3 power poles damaged.

Thunderstorm Wind, Huron

When
August 2, 1:31 PM EST
Where
Huron County, 0.69 mi N of Port Crescent
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.010, -83.050

A large pine tree was blown down onto the Port Crescent State Park Headquarters.

Thunderstorm Wind, Huron

When
August 2, 1:34 PM EST
Where
Huron County, 2.55 mi SW of Port Crescent
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.970, -83.080

A 2 foot diameter tree was reported down.

Thunderstorm Wind, Huron

When
August 2, 1:34 PM EST
Where
Huron County, 2.81 mi N of Pinnebog
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.970, -83.090

Multiple large tree limbs downed. Half of a 60 foot pine tree was sheered off. Minor siding and roof damage observed.

Thunderstorm Wind, Huron

When
August 2, 1:37 PM EST
Where
Huron County, 2.55 mi SE of Port Austin Afs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.990, -82.970

A barn and out buildings roofs blown off and some walls knocked down.

Thunderstorm Wind, Huron

When
August 2, 1:38 PM EST
Where
Huron County, 2.58 mi ENE of Kinde
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.940, -82.950

A barn was damaged, large train wagons tossed, and box trailer destroyed.

Hail, Saginaw

When
August 2, 1:56 PM EST
Where
Saginaw County, Shields
Measured
0.88 in hail
Reported by
Public
Coordinates
43.420, -84.050

Hail, Saginaw

When
August 2, 2:01 PM EST
Where
Saginaw County, Mershon
Measured
1 in hail
Reported by
Public
Coordinates
43.450, -83.950

Hail, Saginaw

When
August 2, 2:05 PM EST
Where
Saginaw County, 1 mi W of Buena Vista
Measured
1 in hail
Reported by
Public
Coordinates
43.400, -83.840

Thunderstorm Wind, Huron

When
August 2, 2:05 PM EST
Where
Huron County, 1.38 mi N of Harbor Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.850, -82.650

Trees and wires reported down, along with a power pole.

Thunderstorm Wind, Saginaw

When
August 2, 2:22 PM EST
Where
Saginaw County, 2.13 mi NNE of Carrollton
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -83.910

A large tree was blown down.

Thunderstorm Wind, Sanilac

When
August 2, 2:22 PM EST
Where
Sanilac County, 2.13 mi NNW of Hemans
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.500, -83.090

Several large tree limbs down.

Thunderstorm Wind, Sanilac

When
August 2, 2:22 PM EST
Where
Sanilac County, 3.6 mi SSW of New Greenleaf
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.600, -83.100

Large tree limbs down.

Hail, Saginaw

When
August 2, 2:35 PM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
1 in hail
Reported by
Public
Coordinates
43.420, -83.950

Hail, Saginaw

When
August 2, 2:38 PM EST
Where
Saginaw County, 2.12 mi ESE of Fordney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.390, -83.960

Hail, Saginaw

When
August 2, 2:38 PM EST
Where
Saginaw County, 1 mi E of Fordney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.400, -83.980

Hail, Saginaw

When
August 2, 2:38 PM EST
Where
Saginaw County, 0.85 mi NE of Saginaw
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.430, -83.960

Hail, Tuscola

When
August 2, 3:30 PM EST
Where
Tuscola County, 1.71 mi NW of Fairgrove
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -83.570

Hail, Huron

When
August 2, 5:05 PM EST
Where
Huron County, 0.69 mi N of Caseville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.940, -83.270

Thunderstorm Wind, Huron

When
August 2, 5:05 PM EST
Where
Huron County, 0.69 mi N of Caseville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.940, -83.270

Numerous trees reported blown down.

Thunderstorm Wind, Huron

When
August 2, 5:39 PM EST
Where
Huron County, 1.47 mi SSW of Kilmanagh
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.730, -83.360

Trees reported blown down.

Tornado, Huron

When
August 2, 5:39 PM EST to 5:44 PM EST
Where
Huron County, 2.22 mi SE of Kilmanagh to 0.82 mi N of Rescue
Rating
EF1
Path length
6.95 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.728, -83.318

A tornado touched down 0.25 miles west of the intersection of Sebewaing and Shebeon roads. The tornado traveled along or just north of Sebewaing road for its lifespan as it moved eastward. After the tornado touched down it quickly intensified to EF1 with maximum winds of 90 mph. The roof and walls of a barn were destroyed, along with tree damage observed. And tree damage. Damage in Owendale included destruction of outbuildings, siding peeled off a garage, as well as trees snapped and uprooted. There was also a small warehouse with westward-facing garage doors blown in, a cinder block wall blown out, and uplifted roof. The tornado lifted just north of the intersection of Sebewaing and Elkton roads.

Thunderstorm Wind, Tuscola

When
August 2, 5:41 PM EST
Where
Tuscola County, Unionville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.650, -83.470

Numerous trees and wires reported down.

Hail, Huron

When
August 2, 5:42 PM EST
Where
Huron County, Pigeon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.820, -83.270

Thunderstorm Wind, Huron

When
August 2, 5:43 PM EST to 5:45 PM EST
Where
Huron County, 0.69 mi N of Pigeon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -83.270

Large maple tree uprooted with many large limbs reported down as well.

Hail, Huron

When
August 2, 5:52 PM EST
Where
Huron County, 1.21 mi NE of Popple
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.780, -83.080

Hail, Huron

When
August 2, 5:56 PM EST
Where
Huron County, Bad Axe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -83.000

Thunderstorm Wind, Huron

When
August 2, 5:57 PM EST
Where
Huron County, Bad Axe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -83.000

Multiple trees and large branches reported down.

Thunderstorm Wind, Tuscola

When
August 2, 5:59 PM EST
Where
Tuscola County, 0.5 mi W of Cass City
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.600, -83.180

Numerous trees and wires reported down.

Hail, Saginaw

When
August 2, 6:00 PM EST
Where
Saginaw County, 1.71 mi NW of Mershon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.470, -83.970

Thunderstorm Wind, Huron

When
August 2, 6:02 PM EST
Where
Huron County, Ulby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.700, -82.930

Multiple trees and power lines reported down.

Thunderstorm Wind, Huron

When
August 2, 6:02 PM EST
Where
Huron County, 0.69 mi S of Ivanhoe
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.690, -83.100

Numerous trees and large limbs down.

Thunderstorm Wind, Sanilac

When
August 2, 6:04 PM EST
Where
Sanilac County, 1.5 mi W of Tyre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.670, -82.930

Large maple tree limbs reported down.

Thunderstorm Wind, Sanilac

When
August 2, 6:09 PM EST
Where
Sanilac County, 1.47 mi NNE of Shabbona
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.550, -83.040

Numerous trees and wired down.

Hail, Huron

When
August 2, 6:12 PM EST
Where
Huron County, 0.85 mi NW of Harbor Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -82.660

Thunderstorm Wind, Sanilac

When
August 2, 6:19 PM EST
Where
Sanilac County, Marlette
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.330, -83.080

Several large tree limbs down.

Thunderstorm Wind, Sanilac

When
August 2, 6:20 PM EST
Where
Sanilac County, Sandusky
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.420, -82.830

A large tree was reported down.

Thunderstorm Wind, Tuscola

When
August 2, 6:26 PM EST
Where
Tuscola County, Vassar
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.370, -83.580

Numerous trees and wires reported down.

Thunderstorm Wind, Sanilac

When
August 2, 6:28 PM EST
Where
Sanilac County, 0.5 mi W of Applegate
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.350, -82.640

Tree split in two and down.

Thunderstorm Wind, Tuscola

When
August 2, 6:29 PM EST
Where
Tuscola County, 1.22 mi NE of Mayville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.340, -83.350

Numerous trees and wires reported down.

Hail, Tuscola

When
August 2, 6:36 PM EST
Where
Tuscola County, 1.22 mi SW of Wahjamega
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.440, -83.470

Thunderstorm Wind, St. Clair

When
August 2, 6:40 PM EST
Where
St. Clair County, 2.31 mi NNE of North Street
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.080, -82.500

Numerous trees reported down.

Thunderstorm Wind, Sanilac

When
August 2, 6:40 PM EST
Where
Sanilac County, 2.13 mi WNW of Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.260, -82.860

Numerous tree branches reported down.

Thunderstorm Wind, Midland

When
August 2, 6:51 PM EST
Where
Midland County, Midland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.230

Power lines reported down.

Thunderstorm Wind, St. Clair

When
August 2, 6:55 PM EST
Where
St. Clair County, 1.22 mi NE of Ruby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.040, -82.580

Numerous trees and wired reported down.

Thunderstorm Wind, Bay

When
August 2, 6:56 PM EST
Where
Bay County, Kawkawlin
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.650, -83.950

Tree limbs and wires reported down.

Hail, Saginaw

When
August 2, 8:19 PM EST
Where
Saginaw County, 2.07 mi S of Brant
Measured
0.75 in hail
Reported by
Public
Coordinates
43.220, -84.230

Thunderstorm Wind, Saginaw

When
August 2, 8:23 PM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.420, -83.950

A few trees were reported down.

Hail, Genesee

When
August 2, 8:35 PM EST
Where
Genesee County, 1.22 mi NE of Flint Daltons Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.060, -83.760

Thunderstorm Wind, Genesee

When
August 2, 8:35 PM EST
Where
Genesee County, 0.86 mi NW of Swartz Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.960, -83.830

Wires reported down.

Thunderstorm Wind, Lapeer

When
August 2, 9:00 PM EST
Where
Lapeer County, Imlay City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.030, -83.080

Numerous power lines and tree limbs reported down.

Thunderstorm Wind, Livingston

When
August 2, 9:10 PM EST
Where
Livingston County, 1.72 mi NE of Howell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.620, -83.910

Several 6 inch tree branches reported down.

Thunderstorm Wind, Oakland

When
August 2, 9:20 PM EST
Where
Oakland County, 2.94 mi NNW of Auburn Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.240

A large tree limb snapped.

Hail, Macomb

When
August 2, 9:25 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.680, -82.820

Thunderstorm Wind, Oakland

When
August 2, 9:45 PM EST
Where
Oakland County, 1.23 mi SE of Westacres
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.570, -83.380

Power lines reported down.

Thunderstorm Wind, Wayne

When
August 2, 10:00 PM EST
Where
Wayne County, 0.86 mi NE of Redford Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -83.240

A spotter estimated a 60 mph thunderstorm wind gust.

Hail, Wayne

When
August 2, 10:15 PM EST
Where
Wayne County, 2.58 mi NW of Detroit
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -83.100

Thunderstorm Wind, Wayne

When
August 2, 10:15 PM EST
Where
Wayne County, 0.86 mi NE of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -83.160

A 13 inch diameter tree was reported down.

Thunderstorm Wind, Washtenaw

When
August 2, 10:22 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.330, -83.880

Power lines reported down.

Thunderstorm Wind, Monroe

When
August 2, 11:18 PM EST
Where
Monroe County, 0.86 mi NW of Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.960, -83.660

A tree was reported down, along with wires.

Thunderstorm Wind, Lenawee

When
August 2, 11:23 PM EST
Where
Lenawee County, Morenci
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.720, -84.220

Several power lines reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyThe tornado archive for Michigan, 2015Warnings in Michigan, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597971, 598163, 597973, 597974, 598161, 598162, 597952, 597953, 597954, 597990, 597972, 598006, 598010, 597955, 597956, 597957, 597958, 597959, 597960, 597975, 598011, 598015, 597983, 597961, 597977, 597964, 597962, 597981, 597984, 597966, 597976, 598007, 598008, 597985, 597963, 598005, 597978, 597987, 597991, 597988, and more.